General Question

xgunther's avatar

Can aspartame cause headaches?

Asked by xgunther (446points) July 17th, 2007 from iPhone

Can the artificial chemical "aspartame" cause headaches!

Observing members: 0 Composing members: 0

10 Answers

hearkat's avatar

many have accused it of triggering migraines. there was even a documentary film regarding the suspected side-effects of aspartame a.k.a. Nutra-Sweet

hearkat's avatar

(Sorry... typing on my iPhone and hit the wrong button)

I wanted to add that there is no consensus of conclusive studies to prove or disprove the theory, but there is controversy surrounding aspartame a.k.a. Equal, and how it met FDA approval. There's even a whole Wikipedia page on the topic: http://en.wikipedia.org/wiki/Aspartame_controversy

I personally never had a problem with it, and actually tasted it less than I do the Sucralose/Altern/Splenda stuff, but I choose to use real sugar or honey and to simply use it in lesser quantities, or to use products that use fructose, and my taste for super-sweet stuff has diminished as a result. I'm not fanatical about eating all-natural organic foods, but I do try to minimize my exposure to or ingestion of synthetic, processed products because it just makes sense to me.

glosski's avatar

being a LONG time migraine sufferer I can attest that almost all of the artificial seeteners around today will trigger a reaction but can be tolerated in moderation. By that I mean that they seem to "build up" rather than being "digested" like natural sweeteners. If you find that you enjoy something with a specific ingredient try to limit rather than remove it :-)

skfinkel's avatar

I rarely get headaches, but once had some sugarfree mints and got a doozey. Don't ever eat any sugarfree anything anymore.

sarahclif's avatar

migraine sufferers have often mentioned that it does, but the sites listed below go into more about this. another cause for concern for females is a link to ovarian cancer...

xgunther's avatar

it's kind of in the same list at MSG health wise then huh?

andrew's avatar

Yes, it can! Aspartame is hydrolized into phenylalanine when it's ingested (becuause aspartame consists of phenylalanine and aspartic acid), and people who have phenylketonuria can't metabolize that. That's why, if you examine a can of diet coke, it says "Phenylketonurics: Contains phenylalanine."

Because phenylketonuria is a genetic disorder, I've heard that those who have phenylketonuria (maybe recessive genes for it?) can suffer from headaches.

See more at http://en.wikipedia.org/wiki/Phenylketonuria

ironhiway's avatar

I had a friend who started having severe seizures she had to stop working. After several months of doctors visits with no prognosis one of her friends told her to stop using products with Equal. She did and the seizures stopped.

theredjawa's avatar

I used to have headaches every day. A friend of mine gave me a pamphlet telling things that caused headaches. One was Aspartame. I was chewing Extra gum every single day. Once I stopped chewing Extra I hardly have headaches at all. OOPS! Extra gum has aspartame by the way.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther